Severe hypermagnesemia induced by magnesium oxide ingestion: a case series

CEN Case Rep. 2019 Feb;8(1):31-37. doi: 10.1007/s13730-018-0359-5. Epub 2018 Aug 22.

Abstract

Hypermagnesemia is generally considered an exceptional iatrogenic condition usually caused by magnesium-containing cathartics. In particular, this condition often develops when magnesium-containing cathartics are administered to elderly patients with renal insufficiency or bowel movement dysfunction. Although magnesium oxide (MgO) is widely prescribed as a laxative, serum magnesium concentration has not been examined in most cases. In this report, we present the cases of four elderly patients with constipation and symptomatic hypermagnesemia caused by MgO ingestion, one of which had a lethal course. All of the patients were older than 65 years and with renal dysfunction. In addition, they had difficulties in expressing their symptoms because of cerebrovascular events or dementia. These cases suggest that hypermagnesemia caused by magnesium-containing cathartics is more likely to develop than previously recognized and that physicians should be aware that patients with chronic kidney disease and the elderly are at risk of hypermagnesemia on magnesium administration. We recommend serum magnesium monitoring for high-risk patients after initial prescription or dose increase.

Keywords: Cathartic; Chronic kidney disease; Constipation; Hypermagnesemia; Magnesium oxide.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Aged, 80 and over
  • Constipation / diagnostic imaging
  • Constipation / drug therapy
  • Fatal Outcome
  • Female
  • Humans
  • Laxatives / adverse effects*
  • Laxatives / therapeutic use
  • Magnesium / blood*
  • Magnesium Oxide / adverse effects*
  • Magnesium Oxide / therapeutic use
  • Renal Insufficiency, Chronic / blood
  • Tomography, X-Ray Computed

Substances

  • Laxatives
  • Magnesium Oxide
  • Magnesium